Probiotics’ Potential Negative Effects

Probiotic pills have become somewhat of a fad in recent years. While there is plenty of data to support their health advantages, you may have heard horror stories about the negative effects of probiotics. Fortunately, they aren’t quite as frequent or as harmful as they appear.

Probiotics are “friendly” intestinal bacteria, also known as microflora, that live in different places in your body. While the majority of them are found in the digestive tract, microflora can also be found on your skin, in your mouth, and in other places.

Several studies have found that the condition of your gut microflora can provide information about your general health and well-being.

Food allergies, behavioral issues, mood changes, autoimmune illness, arthritis, chronic fatigue, skin disorders, and even cancer can all be connected to bacterial imbalances in the gut.

That’s why supplementing with probiotics has been regarded as one of the most effective approaches to reclaim your health.

Probiotic supplements are liquids, powders, or capsules that contain living bacteria and yeasts that provide health advantages. Yogurt, kefir, sauerkraut, kimchi, and miso are just a few examples of probiotic foods.

However, you may be surprised to learn that probiotic pills might have some unpleasant side effects at first! Although symptoms do pass and only affect a tiny percentage of the population, knowing what to expect when starting a probiotic regimen is beneficial.

Related: Probiotic Supplements: The Top 7 (Recommendation and Reviews)

1. Digestive Symptoms

Because your gut contains the majority of your body’s microbiota, when you take probiotics, this is the area that will be targeted the most. Gas, bloating, cramps, or simply feeling a little more ‘full’ than usual are all common symptoms.

You may notice a difference in bowel motions if your probiotic contains a strain of helpful yeast. Some people say they’re thirstier as well.

According to one study, these symptoms arise as the beneficial new bacteria colonize the small intestine and colon and increase their territory in the gut.

Extra gas can also be generated by changes in your gut motility or transit time caused by bacteria. These changes can result in aberrant intestinal spasms or hinder your stomach muscles from completely emptying your stomach of food.

Although only a small percentage of people encounter these symptoms, it’s useful to be aware of them ahead of time. In fact, it’s a good sign that the probiotic is doing its job!

Fortunately, after a week or two of taking the probiotic, these symptoms normally go away. If you’re having trouble, consider cutting your daily dose in half, as indicated on the label.

Then, over the next few weeks, steadily raise your dose. This gives your gut time to adjust to the new bacterial incursion.

2. Amines in Probiotic Foods May Trigger Headaches

Some new probiotic users have also noticed headaches and migraines. Although probiotic pills do not induce headaches, certain foods do appear to cause minor symptoms. This could be due to amines, a byproduct of the fermentation process.

Small levels of amines can be found in foods high in probiotic bacteria and protein, such as kimchi, yogurt, or sauerkraut. Tyramine, tryptamine, and histamine are examples of amine subtypes.

Large levels of amines have been discovered to overstimulate your neurological system, causing an abrupt increase or reduction in blood flow.

This can cause headaches or migraines in certain people. According to one study, eating a low-histamine diet lowers your amine intake and hence lowers your headache symptoms.

It’s also possible that a small Herxheimer reaction is at fault. This happens when a high number of bacteria or yeast in your stomach die off.

If you have a die-off reaction after starting your probiotic regimen, it’s possible that some of the older bacteria in your intestine are dying off and releasing pro-inflammatory cytokines.

This can result in oxidative damage or endotoxin release. Fortunately, as your body responds to the probiotic, this phase should disappear.

Keeping a meal journal while eating probiotic foods may help you pinpoint the source of your headaches. Continue to drink plenty of water to flush out any remaining toxins.

Related: Candida Overgrowth: Steps to Eliminate It

3. Adverse Reactions to Allergens

Probiotics may cause harmful responses in people who have food intolerances or allergies. The dairy content of probiotics is one of the most common causes of allergic responses.

Lactose, a sugar found in milk, is found in many probiotic strains originating from dairy. However, research shows that probiotic bacteria found in fermented and unfermented milk products can help to alleviate lactose intolerance symptoms.

Every case is different, and a small percentage of persons with lactose intolerance may experience gas and bloating when they first start taking probiotic strains like Bifidobacterium bifidum.

Although these symptoms may subside, switching to dairy-free probiotics is recommended.

Some items may cause allergic reactions in people who are allergic to eggs or soy. Supplements containing yeast strains should also be avoided by persons who are sensitive to or allergic to yeast.

Check the label on the product before purchasing if you have food sensitivities or allergies.

Another thing to keep in mind is that many probiotic pills contain prebiotics as well. These are plant fibers that your body is unable to digest, so your gut bacteria eat them as ‘food.’ Lactulose, inulin, and other oligosaccharides are the most prevalent prebiotics.

Although the fermentation process benefits your gut bacteria, these prebiotics can cause additional bloating and gassiness. This isn’t always an allergic reaction, but it can deter people from taking the probiotic.

4. Skin Reactions

There have been a few instances of probiotics causing skin rashes or minor itching, albeit these are uncommon.

According to a 2018 analysis, a tiny percentage of IBS patients who took a probiotic to alleviate their symptoms developed an itchy rash.

As a result, at least one participant withdrew from the study.

If you start taking a new probiotic supplement and notice that your skin becomes itchy, it’s most likely a transitory reaction that will go away in a few days. While the itching may be bothersome, it is unlikely to become severe or incapacitating.

One theory for discomfort or rashes on the skin after taking probiotics is that the bacteria are causing an allergic reaction. If you’re allergic to one of the supplement’s added ingredients, such as egg, soy, or dairy, your immune system may react with inflammation.

This can also happen after consuming fermented foods that are strong in biogenic amines like histamine. When a new bacterial species is introduced to your gut, these reactions are quite normal.

If you already have histamine sensitivity or intolerance, you’re more likely to get a rash or itchy skin.

Stop taking the probiotic and seek medical advice if the condition becomes too much to tolerate. Look at the label to see what’s in it. When your rash has gone away, switch to a new probiotic product with different ingredients.

5. May Contribute to Small intestine Bacterial Overgrowth (SIBO)

A 2018 study found a correlation between SIBO and probiotic supplementation in patients who experience ‘brain fog’ on a daily basis. When these people stopped taking probiotics and started taking antibiotics, their symptoms seemed to improve.

In terms of species and strains, the bacteria in your small and large intestines are usually quite distinct. Anaerobic bacteria, which can grow without oxygen, are usually found in the large intestine.

Prebiotics, or carbohydrates that can’t be broken down in the gut, are fermented by these bacteria.

Bacterial overgrowth in the small intestine SIBO develops when bacteria from your large intestine make their way into your small intestine and begin to multiply. Gas, bloating, and diarrhea are common symptoms that are misinterpreted for IBS.

SIBO can induce ‘brain fog’ and short-term memory issues in certain people. SIBO is more common in people who have IBS.

Although it’s not known what causes the bacterial overgrowth in the small intestine, some researchers suggest it could be a result of sluggish gut motility.

This causes food to spend longer periods of time in the gut, which in turn means more fermentation in the small intestine.

Probiotics Side Effects Are Usually Only Temporary

Most of these side-effects only occur in a handful of cases. They usually only last for a short period of time after starting a probiotic regime and will go away as your body adjusts.

If the side effects are caused by your gut adjusting and rebalancing, the worst thing you can do is stop taking the probiotic!

If your side effects are caused by an allergy or intolerance, or by an excess of histamine, you may want to look for a different probiotic or stop taking probiotics altogether.

Speak to your healthcare provider to determine the best course of action for your gut health and overall wellbeing.

Leave a Reply

Your email address will not be published.